Alert archive / Michigan / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Grand Rapids, MI

May 25, 200823 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at May 25, 2008, 4:02 AM EDT for 23 counties in Michigan. It took effect at May 25, 2008, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2008, 4:02 AM EDT (08:02 UTC)
In effect from
May 25, 2008, 12:00 PM EDT
Expired
May 25, 2008, 9:05 PM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 250802
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EDT SUN MAY 25 2008

...RED FLAG WARNING IN EFFECT...

.A HIGH FIRE DANGER EXISTS TODAY DUE TO TEMPS IN THE MID 70S...DRY
FUELS...AND LOW RELATIVE HUMIDITIES. FIRE DANGER WILL BE HIGHEST
AWAY FROM THE LAKESHORE.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251615-
/O.UPG.KGRR.FW.A.0002.080525T1600Z-080526T0200Z/
/O.NEW.KGRR.FW.W.0003.080525T1600Z-080526T0200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
402 AM EDT SUN MAY 25 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF DRY FUELS...TEMPERATURES IN THE
MID 70S...LOW RELATIVE HUMIDITIES...AND SOUTH WINDS GUSTING TO 15
TO 20 MPH WILL GENERATE A HIGH FIRE DANGER THIS AFTERNOON AND
EVENING. THE FIRE DANGER WILL BE MORE PRONOUNCED AWAY FROM THE
LAKESHORE WHERE RELATIVE HUMIDITIES WILL BE LOWER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS83 KGRR 251543
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT SUN MAY 25 2008

...RED FLAG WARNING IN EFFECT...

.A HIGH FIRE DANGER EXISTS TODAY DUE TO TEMPERATURES IN THE MIDDLE
TO UPPER 70S... DRY FUELS...AND LOW RELATIVE HUMIDITIES. FIRE
DANGER WILL BE HIGHEST AWAY FROM THE LAKESHORE.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-252345-
/O.CON.KGRR.FW.W.0003.080525T1600Z-080526T0200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1143 AM EDT SUN MAY 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

THE COMBINATION OF DRY FUELS...TEMPERATURES IN THE MIDDLE TO UPPER 
70S...LOW RELATIVE HUMIDITIES...AND SOUTH WINDS GUSTING TO 15 TO
20 MPH WILL GENERATE A HIGH FIRE DANGER THIS AFTERNOON AND
EVENING. THE FIRE DANGER WILL BE MORE PRONOUNCED AWAY FROM THE
LAKESHORE WHERE RELATIVE HUMIDITIES WILL BE LOWER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DUKE
000 
WWUS83 KGRR 251949
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 PM EDT SUN MAY 25 2008

...RED FLAG WARNING CONTINUES THIS EVENING...

.A HIGH FIRE DANGER REMAINS IN PLACE THIS EVENING DUE TO
TEMPERATURES IN THE MIDDLE TO UPPER 70S... DRY FUELS...AND LOW
RELATIVE HUMIDITIES. FIRE DANGER WILL BE HIGHEST AWAY FROM THE
LAKESHORE.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260200-
/O.CON.KGRR.FW.W.0003.000000T0000Z-080526T0200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
349 PM EDT SUN MAY 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THE COMBINATION OF DRY FUELS...TEMPERATURES IN THE MIDDLE TO
UPPER 70S...LOW RELATIVE HUMIDITIES...AND SOUTH WINDS GUSTING TO
15 TO 20 MPH WILL GENERATE A HIGH FIRE DANGER THIS EVENING. THE
FIRE DANGER WILL BE MORE PRONOUNCED AWAY FROM THE LAKESHORE WHERE
RELATIVE HUMIDITIES WILL BE LOWER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DUKE
000 
WWUS83 KGRR 260105
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 PM EDT SUN MAY 25 2008

...RED FLAG WARING CANCELLED...

.TEMPS HAVE COOLED TO AROUND 70 AND RH VALUES HAVE INCREASED INTO
THE LOWER 40S. THE FIRE DANGER HAS DECREASED.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260215-
/O.CAN.KGRR.FW.W.0003.000000T0000Z-080526T0200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
905 PM EDT SUN MAY 25 2008

...RED FLAG WARNING IS CANCELLED...

COOLING TEMPERATURES AND INCREASING RELATIVE HUMIDITIES HAVE
DECREASED THE FIRE DANGER. AS A RESULT...THE RED FLAG WARNING WAS
CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at May 25, 3:30 AM EDT, 32 minutes earlier.

Area forecast discussion, May 25, 3:30 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT SUN MAY 25 2008

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(330 AM EDT SUN MAY 25 2008)
HIGH CLOUDS WILL MUTE THE SUNSHINE A BIT TODAY BUT TEMPERATURES WILL
STILL CLIMB WELL INTO THE 70S. SHOWERS AND THUNDERSTORMS ARE LIKELY
TONIGHT AS A TROUGH OF LOW PRESSURE MOVES INTO NORTHWEST LOWER
MICHIGAN. A COLD FRONT WILL MOVE SOUTH THROUGH THE STATE MONDAY
TRIGGERING MOVE SHOWERS AND STORMS. COOLER WEATHER IS EXPECTED MID
WEEK.

&&

.SHORT TERM...(330 AM EDT SUN MAY 25 2008)
(TODAY THROUGH TUESDAY)
FORECAST CONCERNS DEAL WITH THE FIRE DANGER TODAY...SEE BELOW...AND
THEN CONVECTIVE POTENTIAL TONIGHT AND MONDAY.

THE MODELS HAVE BEEN PRETTY CONSISTENT IN SHOWING A CONVECTIVE
THREAT ACROSS THE AREA TONIGHT AND MONDAY. SPC SHOWS SLIGHT RISKS TO
THE WEST TONIGHT AND ACROSS THE FAR SRN CWA MONDAY. THIS IS MAINLY A
TIMING ISSUE IN THAT THE TROUGH WILL MOVE INTO THE CWA TONIGHT WHEN
INSTABILITY...AT LEAST SFC BASED...WILL BE ON THE DOWNSWING.

LOW PRESSURE OVER WRN NODAK WILL MOVE EAST TO LAKE SUPERIOR TONIGHT.
DRY AIR AHEAD OF THE LOW WILL PROVIDE FOR QUITE A BIT OF SUNSHINE
TODAY...ALTHOGH WE/LL SEE SOME HIGH CLOUDS THICKEN THIS AFTERNOON.
THE PREFRONTAL TROUGH ASSOCIATED WITH THE LOW WILL KICK OFF TSRA
OVER WISCONSIN/IOWA THIS AFTERNOON AND EVENING AND THOSE STORMS WILL
MOVE NE TONIGHT. THE BEST CHANCE OF PCPN TONIGHT WILL BE AFTER
MIDNIGHT. THESE STORMS WILL MAINLY BE ELEVATED AND HOLD TOGETHER AS
THEY CROSS THE LAKE. BULK SHEAR AROUND 40 KTS SUGGESTS TO THE
POTENTIAL FOR A FEW STRONG STORMS BUT PROBABLY NOT SEVERE.

THUNDERSTORMS WILL PROBABLY BE STRONGER...POSSIBLY SEVERE...MONDAY.
SFC BASED INSTABILITY INCREASES AS EVIDENCED BY THE PROGD LI/S NEAR
-6C. SHEAR ALSO INCREASE TO 55KTS ACROSS THE SRN CWA. THE STRONGEST
STORMS WILL COME MONDAY AFTERNOON AND LIKELY BE ALONG/SOUTH OF I-96.
LIFT WILL BE AIDED BY THE COLD FRONT IN CONJUNCTION WITH THE RIGHT
ENTRANCE REGION OF THE UPPER JET.

THE COLD FRONT WILL BE SOUTH OF THE CWA MONDAY NIGHT. HIGH PRESSURE
WILL BUILD INTO THE REGION AND COOLER WX WILL RETURN. H8 TEMPS
AROUND 0C ARE PROGD TUESDAY AFTERNOON ACROSS THE CWA.

&&

.LONG TERM...(330 AM EDT SUN MAY 25 2008)
(TUESDAY NIGHT THROUGH SATURDAY)
DRY NORTH FLOW AND CANADIAN SFC HIGH WILL BRING SOME FROST POTENTIAL
FOR TUESDAY NIGHT. THE SFC HIGH WILL HANG ON UNTIL FRIDAY WITH DRY
WEATHER AND MODERATING TEMPERATURES. NEXT CHANCE FOR RAIN WILL BE
FRIDAY NIGHT AND SATURDAY A NORTHERN PLAINS LOW MOVES EAST.

&&

.MARINE...(330 AM EDT SUN MAY 25 2008)
NO MARINE ISSUES ANTICIPATED TODAY OR TONIGHT EXCEPT FOR TSRA. SSW
FLOW WILL DEVELOP TODAY AS THE HIGH MOVES EAST AND THE GRADIENT
TIGHTENS AHEAD OF THE NEXT SYSTEM MOVING TOWARD LAKE SUPERIOR. GIVEN
THE COLD LAKE TEMPS...WE WON/T SEE MUCH TRANSLATION OF HIGHER WINDS
ALOFT TO THE SFC. THE BETTER CHANCE OF SEEING WAVES INCREASE ABOVE 4
FEET WILL COME MONDAY NIGHT WHEN COLD AIR ADVECTS IN BEHIND THE
FRONT.

&&

.AVIATION...(1150 PM EDT SAT MAY 24 2008)
VFR CONDITIONS ARE FORECASTED TO PREVAIL THROUGH 06Z MON.  AN
INCREASE IN THE UPPER LEVEL CLOUDS IS FORECASTED TONIGHT BECOMING A
MID DECK ON SUNDAY.  AS MOISTURE INCREASES FROM THE SOUTHWEST SOME
SHOWERS COULD ARRIVE MID AFTERNOON ON SUNDAY.  THE MOST FAVORABLE
LOCATION FOR POSSIBLE THUNDERSTORMS IS AT KGRR AND KMKG MAINLY AFTER
03Z.  I HAVE INCLUDED A VCTS TO ACCOUNT FOR THIS POTENTIAL.  AS LOW
LEVEL MOISTURE INCREASES...VISIBILITIES COULD FALL TO MVFR LEVELS
AFTER 06Z MON.

&&

.HYDROLOGY...(330 AM EDT SUN MAY 25 2008)
BRIEF PERIODS OF HEAVY RAIN ARE POSSIBLE AS STORMS FIRE ALONG A
PREFRONTAL TROUGH TONIGHT AND ALONG THE COLD FRONT FRONT MONDAY.
MOST LOCATIONS WILL SEE LESS THAN A HALF INCH OF RAIN. AREA
STREAMS/RIVER SHOULD NOT HAVE ANY PROBLEMS WITH THIS PCPN. PONDING
ON ROADS IS POSSIBLE AS THE STORMS MOVE THROUGH.

&&

.FIRE WEATHER...(330 AM EDT SUN MAY 25 2008)
HIGHS IN THE MID 70S AND DEWPOINTS IN THE UPPER 30S/LOWER 40S WILL
COMBINE WITH DRY FUELS AND SSW WINDS AROUND 15 MPH TO CREATE A HIGH
FIRE DANGER THIS AFTERNOON AND EARLY EVENING. DECIDED TO ISSUE A RED
FLAG WARNING FOR ALL COUNTIES TO ACCOUNT FOR THIS.

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING FOR ALL COUNTIES THIS AFTERNOON AND EVENING.
LM...NONE.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    OSTUNO
MARINE        93
AVIATION:     MJS
HYDROLOGY:    93
FIRE WX:      93
Hazardous weather outlook, May 24, 7:50 PM EDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EDT SAT MAY 24 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
750 PM EDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. PATCHY FROST IS
POSSIBLE NORTH OF HIGHWAY M 46 TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR SUNDAY AFTERNOON AND
EVENING.  AN INCREASED RISK FOR WILDFIRES IS FORECASTED.

THUNDERSTORMS ARE POSSIBLE BEGINNING SUNDAY NIGHT... AND CONTINUING
MONDAY AND MONDAY EVENING. SOME OF THE STORMS MAY BE STRONG OR
SEVERE WITH DAMAGING WINDS.

FROST IS POSSIBLE ON TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ844>849-250830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
750 PM EDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE BEGINNING SUNDAY NIGHT... AND CONTINUING
MONDAY AND MONDAY EVENING. SOME OF THE STORMS MAY BE STRONG OR
SEVERE WITH DAMAGING WINDS.

SOUTHERLY WINDS WILL INCREASE ON SUNDAY NIGHT AHEAD OF AN
APPROACHING COLD FRONT... AND MAY POSE A THREAT TO SMALL CRAFT.

STRONG NORTH WINDS ARE EXPECTED TO DEVELOP MONDAY NIGHT AND CONTINUE
TUESDAY BEHIND THE COLD FRONT...POSING A THREAT TO SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEADE

Nearby

Red Flag Warnings in Michigan, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.